New Mexico, 2025

Hail and Damaging Wind in New Mexico, May 5, 2025

May 5, 2025 · NWS MAF · 8 events in 4 counties and zones

Similar to May 4th, a large upper-level low pressure over the western United States and a leading shortwave trough produced scattered severe thunderstorms over the higher terrain of west Texas and southeast New Mexico, as well as in the Permian Basin. Thunderstorms continued to develop into the night and moved east of our area after midnight.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Similar to May 4th, a large upper-level low pressure over the western United States and a leading shortwave trough produced scattered severe thunderstorms over the higher terrain of west Texas and southeast New Mexico, as well as in the Permian Basin. Thunderstorms continued to develop into the night and moved east of our area after midnight. Meanwhile, a strong Pacific front resulted in strong non-thunderstorm winds in the Davis and Guadalupe Mountains that night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 5, 11:40 AM MST, 3 hours 16 minutes earlier. Its key messages:

  • Updated at 137 PM CDT Mon May 5 2025
  • Widespread severe weather including large hail, damaging winds, and tornadoes expected this afternoon through the overnight hours across southeast New Mexico, Trans Pecos, and Permian Basin.
Area forecast discussion, May 5, 11:40 AM MST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
140 PM CDT Mon May 5 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 137 PM CDT Mon May 5 2025

- Widespread severe weather including large hail, damaging winds,
  and tornadoes expected this afternoon through the overnight
  hours across southeast New Mexico, Trans Pecos, and Permian
  Basin.

&&

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 137 PM CDT Mon May 5 2025

The upper-level trough, visible on water vapor satellite imagery,
continues to make its way through Arizona towards New Mexico this
afternoon. Meanwhile, a dryline is sharpening up over the western
portions of the area. This dryline will continue to migrate into
western/central portions of the Permian Basin later this afternoon
and extend down towards the Big Bend. Lift associated with the
approaching trough, along with continued difluence aloft and
convergence along the dryline, will encourage the development of a
few isolated supercells this afternoon. These storms would attempt
to become severe given MUCAPE values of 1500-2500 J/kg and 0-6 km
shear of 50-60 kts (up to 70 kts locally). All modes of severe
weather would be possible, though very large hail and damaging winds
would be the primary concern. Tonight (roughly around midnight), a
second round of storms is expected to fire up in southeast New
Mexico and far west Texas off the retreating dryline as a 40-50 kt
low-level jet develops. These storms will quickly coalesce into a
line, and would continue to pose a threat of all modes of severe
weather (especially given the increasing low-level shear associated
with the low-level jet - this would help increase the tornado threat
somewhat). At this time, the highest storm chances look to be for
the Permian Basin and Trans-Pecos regions (60-90% chance). Ample
moisture and the potential for heavy downpours suggests some
flooding may be another concern. As a result, a Flood Watch is in
effect for far northern portions of the Permian Basin (though
localized flooding can be expected for other locations as well).

The line clears the area before Tuesday morning, and behind it will
come more pleasant conditions (besides some leftover breezy winds
into the afternoon tomorrow). These more pleasant conditions will
continue into the Long Term Period!

Sprang

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 137 PM CDT Mon May 5 2025

The slow progression of the upper storm system over the Arklatex
will keep our region in generally northerly flow aloft through the
rest of this week. This means near to below normal temperatures will
continue with highs in the 70s/80s and lows in the 50s. A
disturbance or two could rotate around the backside of the upper
trough and bring some isolated showers through Friday, but the
majority of the area will remain dry. Mid level ridging builds in
this weekend helping temperatures return to normal. Hotter
conditions could return early next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1214 PM CDT Mon May 5 2025

Low clouds continue to gradually clear, so VFR conditions will
return to all sites by 19Z. Thunderstorms are expected to develop
this afternoon/evening, especially across the central/eastern
Permian Basin. The isolated nature of these storms means
confidence in location is fairly low, so have elected to leave a
PROB30 for MAF for the late afternoon and early evening. More
widespread thunderstorm development is expected later this
evening/overnight beginning in southeast New Mexico and far west
Texas, which will move east across the area. Have put in PROB30s
for all sites during this timeframe for now, though TEMPOs or
prevailing TSRA will likely be necessary in later TAFs. Skies
clear before dawn tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               58  77  51  81 /  90  10   0   0
Carlsbad                 51  74  51  76 /  70  10   0  10
Dryden                   60  85  59  87 /  70   0   0  10
Fort Stockton            57  80  55  82 /  70   0   0  10
Guadalupe Pass           48  66  49  70 /  40   0   0  10
Hobbs                    50  72  47  74 /  90   0   0   0
Marfa                    47  71  46  77 /  20   0   0  10
Midland Intl Airport     57  77  53  80 /  90   0   0   0
Odessa                   57  76  53  79 /  90   0   0   0
Wink                     55  79  53  83 /  80   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch from 7 PM CDT this evening through Tuesday morning
     for Borden-Dawson-Gaines-Scurry.

NM...Flood Watch from 6 PM MDT this evening through late tonight for
     Central Lea-Northern Lea.

&&

SHORT TERM...13
LONG TERM....29
AVIATION...13

In the hours before

Special weather statement, May 5, 1:33 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
233 PM MDT Mon May 5 2025

NMZ029-052115-
Northern Lea County NM-
233 PM MDT Mon May 5 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LEA COUNTY THROUGH
315 PM MDT...

At 233 PM MDT, Doppler radar was tracking a strong thunderstorm near
Caprock, or 23 miles west of Tatum, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Caprock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM MDT for southeastern
New Mexico.

&&

LAT...LON 3336 10351 3322 10376 3340 10377 3340 10372
      3357 10372 3357 10334
TIME...MOT...LOC 2033Z 211DEG 18KT 3334 10371

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91
Special weather statement, May 5, 2:21 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
321 PM MDT Mon May 5 2025

NMZ029-052145-
Northern Lea County NM-
321 PM MDT Mon May 5 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LEA COUNTY THROUGH
345 PM MDT...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Caprock, or 26 miles northwest of Tatum, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Caprock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM MDT for southeastern
New Mexico.

&&

LAT...LON 3330 10376 3340 10377 3340 10372 3357 10372
      3357 10334
TIME...MOT...LOC 2121Z 215DEG 29KT 3352 10364

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91

The radar

The Midland/Odessa radar (KMAF), 99 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 strong wind, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lea

When
May 5, 2:56 PM MST to 3:04 PM MST
Where
Lea County, 2.34 mi W of Jal
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
32.120, -103.220

A storm chaser reported dime to quarter-size hail.

Strong Wind, Central Lea County

When
May 5, 4:20 PM MST to 4:21 PM MST
Where
Central Lea County forecast zone
Measured
35 kt (40 mph) estimated gust
Reported by
Storm Chaser
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

LANDSPOUT. Location: 32.800,-103.480/32.800,-103.480. A storm chaser shared a video of a landspout about 1 mile east of Buckeye. The duration of the landspout is approximate. No damage was observed.

Strong Wind, Eddy County Plains

When
May 5, 5:18 PM MST to 5:20 PM MST
Where
Eddy County Plains forecast zone
Measured
35 kt (40 mph) estimated gust
Reported by
Public
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

LANDSPOUT. Location: 32.370,-104.170/32.380,-104.165. A short-lived landspout, lasting less than 2 minutes, was observed by the public about 5 miles southeast of Carlsbad moving north-northeastward. The landspout was approximately 25 yards in width. The track is approximate. No damage was observed.

Hail, Eddy

When
May 5, 6:06 PM MST to 6:16 PM MST
Where
Eddy County, 2.23 mi SE of Carlsbad
Measured
1 in hail
Reported by
Public
Coordinates
32.400, -104.200

Reports of quarter-size hail received from the public. The time of occurrence was estimated by radar.

Hail, Eddy

When
May 5, 6:14 PM MST to 6:24 PM MST
Where
Eddy County, 2.06 mi E of La Huerta
Measured
2.5 in hail
Reported by
Public
Coordinates
32.445, -104.185

Multiple reports were received from the public of golf to tennis ball-size hail. The time of occurrence was estimated from radar.

Thunderstorm Wind, Eddy

When
May 5, 7:50 PM MST to 7:55 PM MST
Where
Eddy County, 1 mi NNE of Malaga
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
32.233, -104.064

The New Mexico Climate Center mesonet station, NMC36 Malaga, recorded a maximum wind gust of 67 MPH. The time is an approximation as communication was lost with the site during the occurrence.

Hail, Lea

When
May 5, 8:58 PM MST to 9:08 PM MST
Where
Lea County, 6.01 mi WNW of Jal
Measured
1 in hail
Reported by
Public
Coordinates
32.140, -103.280

A report of quarter-size hail received from mPING. Time is estimated by radar.

Hail, Lea

When
May 5, 10:04 PM MST to 10:12 PM MST
Where
Lea County, 7.98 mi WNW of Jal
Measured
0.75 in hail
Reported by
Public
Coordinates
32.144, -103.313

A report of penny-sized hail was received from mPING. The location is approximate, based on radar data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254421, 1254740, 1254735, 1254424, 1254431, 1254742, 1254440, 1254736.